Florida, 2001

Waterspout in Florida, August 19, 2001

August 19, 2001 · NWS MFL · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 19, 8:45 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 19, 8:45 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT SUN AUG 19 2001

12Z MFL SOUNDING CONFIRMS RATHER DRY AND MORE STABLE PATTERN THAT WE
HAVE SEEN FOR THE PAST 2 DAYS (EAST COAST SEA BREEZE WITH LITTLE OR
NO ACTIVITY ALONG ATLANTIC SIDE... AND ONLY ISOLATED TO WIDELY
SCATTERED CONVECTION ELSEWHERE). PWAT DOWN TO 1.65 INCHES AND
K-INDEX OF 22...LOOKS LIKE MORE OF THE SAME WITH ACTIVITY VERY
SPARSE. WILL UPDATE TO REMOVE MENTION OF MORNING SHOWERS ALONG THE
EAST COAST ZONES OTHERWISE EVERYTHING LOOKS ON TRACK.

BELOW IS THE PREVIOUS DISCUSSION................................

WE ARE STILL IN A RELATIVELY DRY ATMOSPHERE.  ALSO CHANTALS
INFLUENCE HAS EXTENDED INTO THE ATLANTIC JUST TO OUR SOUTH AND WITH
ITS PRESENT MOTION WE SHOULD STAY RELATIVELY DRY AND SUPPRESSED
THROUGH TONIGHT.  THE SURFACE RIDGE HAS WEAKENED SOME BUT THE RIDGE
LINE STILL REMAINS TO OUR NORTH.  SO WE WILL CONTINUE IN THE
EASTERLY FLOW AND THE DAYTIME ACTIVITY SHOULD REMAIN ALONG THE WEST
COAST WITH LITTLE AT NIGHT.  THERE IS AN AREA OF DEEPER MOISTURE
AROUND 66W WHICH SHOULD MOVE INTO OUR ZONES BY TUESDAY.  THIS IS
BEING SHOWN IN THE ETA AND NGM MODELS AND WE WILL NEED TO BRING THE
PROBABILITIES UP SOME ON TUESDAY TO ACCOUNT FOR THIS. ALTHOUGH THE
AVIATION SEEMS TO BE A LITTLE SLOW WITH THIS FEATURE SO THAT WILL
TEMPER THE PROBABILITIES WE WILL USE. ALSO BECAUSE WE WILL STILL SEE
SOME HIGH CLOUDS FROM CHANTAL ON MONDAY AND TUESDAY AND THUS A
LITTLE LESS HEATING THIS IS ANOTHER REASON WE WILL NOT INCREASE THE
PROBABILITIES TO CLIMATE.  TEMPERATURES SHOULD REMAIN MOSTLY
UNCHANGED WITH THE INTERIOR WE SHOULD STILL BE ABLE TO SEE HEAT
INDICES ABOVE 105 TODAY.

CHANTAL NOT AS STRONG AS EARLIER EXPECTED SO ITS INFLUENCE ON THE
MARINE WINDS AT THE BEGINNING OF THE WEEK WILL NOT BE AS GREAT.
STILL THE WIND WILL BE STRONGER THAN IT HAS BEEN FOR AWHILE
ESPECIALLY IN THE GULF OF MEXICO WATERS.

IN THE EXTENDED WE ARE STILL HAVING TO LOOK FOR SOURCES OF MORE
MOISTURE.  THE SURFACE RIDGE SHOULD MAINTAIN ITS POSITION SO THE
PRECIPITATION PATTERN SHOULD REMAIN UNCHANGED.  HOWEVER WHETHER WE
HAVE ANOTHER TROPICAL WAVE TO BRING IN MORE MOISTURE IN THE EXTENDED
TIME FRAME IS STILL A QUESTION.  SO WILL KEEP THE PROBABILITIES
BELOW CLIMATE UNTIL WE SEE SOMETHING COMING.

.MIA...NONE.

In the hours before

Special weather statement, Aug 19, 4:30 AM EST, 4 hours 15 minutes before
FLZ063-066>075-192000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SUN AUG 19 2001

...SCATTERED THUNDERSTORMS INTERIOR AND WEST THIS AFTERNOON...
...HEAT INDICES TO REACH THE TRIPLE DIGITS AGAIN TODAY...
...SLIGHT CHANCE OF WATERSPOUTS ATLANTIC COASTAL WATERS...
...SLIGHT CHANCE OF RIP CURRENTS ALONG ATLANTIC BEACHES...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS INTERIOR SECTIONS OF
SOUTH FLORIDA AND DRIFT SLOWLY WEST THIS AFTERNOON. LIGHT LOW TO
UPPER LEVEL WINDS FROM THE SOUTHEAST WILL CAUSE THE THUNDERSTORMS TO
DEVELOP WEST OF THE EAST COAST METROPOLITAN AREAS AND DRIFT SLOWLY
WEST TOWARD THE WEST COAST.

THE PRIMARY HAZARDS FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

AFTERNOON TEMPERATURES WILL REACH THE 90S ONCE AGAIN THIS AFTERNOON.
THIS, COMBINED WITH HIGH RELATIVE HUMIDITIES WILL CAUSE THE HEAT
INDICES TO REACH THE TRIPLE DIGITS OVER MUCH OF THE INTERIOR
SECTIONS OF SOUTH FLORIDA AGAIN THIS AFTERNOON. LOW LEVEL EAST TO
SOUTHEAST WINDS WILL STRENGTHEN THE EAST COAST SEA BREEZE, BRINGING
SOME RELIEF TO AREAS NEAR THE EAST COAST. A WEST COAST SEA BREEZE
WILL ALSO DEVELOP BUT MAY JUST AFFECT AREAS VERY NEAR THE COASTLINE
ITSELF. NEVERTHELESS, IN THE INTERIOR OF SOUTH FLORIDA, TEMPERATURES
MAY REACH THE UPPER 90S ONCE AGAIN THIS AFTERNOON. COMBINED WITH THE
RELATIVE HUMIDITY...THIS MAY PRODUCE A PROLONGED PERIOD OF SEVERAL
HOURS OF HEAT INDICES AROUND 110 DEGREES.

A LIGHT EAST TO SOUTHEAST LOW TO MID LEVEL WIND FLOW WILL RESULT IN
A SLIGHT CHANCE OF WATERSPOUTS OVER THE ATLANTIC COASTAL WATERS THIS
MORNING.

THE COMBINATION OF THE LIGHT EAST TO SOUTHEAST WIND FLOW...MENTIONED
BEFORE...AND A LOW TIDE AROUND 300 PM, WILL RESULT IN A SLIGHT
CHANCE OF RIP CURRENTS ALONG THE ATLANTIC BEACHES OF SOUTH
FLORIDA...THROUGH THE EARLY AFTERNOON HOURS.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

GARCIA

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Palm Beach

When
August 19, 8:45 AM EST
Where
Palm Beach County, 7 mi E of Palm Beach Arpt
Reported by
OTHER FEDERAL AGENCY
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Air Traffic Control Tower personnel at PBI reported a waterspout in the Atlantic.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262331.